Loading...
skip to Main Content

April 2019 | Topic: Metabolism, alcohol and toxicity

Drug-Induced Liver Injury EASL Guideline

Idiosyncratic (unpredictable) Drug-Induced Liver Injury is one of the most challenging liver disorders faced by hepatologists. This happens because of the myriad of drugs used in clinical practice. Also due to the available herbs and dietary supplements with hepatotoxic potential, the ability of the condition to present with a variety of clinical and pathological phenotypes and the current absence of specific biomarkers.  Therefore, this makes the diagnosis of Drug-Induced Liver Injury an uncertain process. One that requires a high degree of awareness of the condition and the careful exclusion of alternative aetiologies of liver disease. Idiosyncratic hepatotoxicity can be severe. It can lead to a particularly serious variety of acute liver failure for which no effective therapy has yet been developed.
This Clinical Practice Guideline summarizes the available evidence on risk factors, diagnosis, management, risk minimization strategies for Drug-Induced Liver Injury.

EASL Guideline for Drug-Induced Liver Injury

The focus of this EASL Guideline is idiosyncratic Drug-Induced Liver Injury (DILI). However, it is important to recognise that DILI is traditionally classified as intrinsic (or direct) vs. idiosyncratic. Intrinsic DILI is typically dose-related and occurs in a large proportion of individuals exposed to the drug (predictable) and
onset is within a short time span (hours to days). Idiosyncratic DILI is usually not dose-related. Although a dose threshold of 50–100 mg/day is usually required. It occurs in only a small proportion of exposed individuals (unpredictable) and exhibits a variable latency to onset of days to weeks.

The pathogeneses of these 2 types of DILI share some common features as well as major differences. In both types the chemical characteristics of the drug are important, particularly lipophilicity and drug biotransformation. This exposes the liver to reactive metabolites. They can covalently bind to proteins, induce oxidative stress, activate signal transduction pathways (e.g. mitogen-activated protein (MAP) kinases). Also they can result in organelle stress (e.g. mitochondrial or endoplasmic reticulum (ER)stress), interfere with bile acid transport and either lead to lethal consequences (necrosis or apoptosis) or induce adaptive responses. These can dampen the processes (e.g. antioxidant defence, mitochondrial or ER unfolded protein responses, mitochondrial biogenesis) so that injury does not occur. Or it is very mild.

Download the EASL Guideline for Drug-Induced Liver Injury as PDF from the right of your screen.

Read more about Drug-Induced Liver Injury in the Journal of Hepatology. Also, discover the latest EASL news.
Share
Back To Top